Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 14, 2021, 4:46 PM EDT for Worcester County, Massachusetts. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 4:46 PM EDT (20:46 UTC)
- Expired
- Jul 14, 2021, 5:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Boston/Norton, MA
County Worcester County, MA
The radar
The Boston radar (KBOX), 99 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
888 WWUS81 KBOX 142046 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 446 PM EDT Wed Jul 14 2021 MAZ003-004-010-142130- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 446 PM EDT Wed Jul 14 2021 ...STRONG THUNDERSTORMS DEVELOPING... At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near Pelham, or 9 miles east of Amherst, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will accompany this storm. Locations impacted include... Gardner, Holden, Belchertown, Ware, Templeton, Rutland, Westminster, Barre, Paxton, North Brookfield, Hubbardston, West Brookfield, Princeton, Hardwick, Oakham, Shutesbury, Phillipston, Pelham, Petersham and New Braintree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4224 7234 4241 7245 4260 7200 4236 7186 TIME...MOT...LOC 2046Z 246DEG 17KT 4236 7232 $$ BTR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:05 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 14, 4:05 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 405 PM EDT Wed Jul 14 2021 .SYNOPSIS... A weak frontal system combined with warm temperatures and very humid air supports a risk for scattered strong to severe thunderstorms into early tonight. Warmer than normal weather returns for the end of the week, joined by high humidity and isolated to scattered showers and thunderstorms. A cold front moves through Southern New England on Sunday, then lingers offshore early in the week. Expect a few showers and scattered thunder early in the week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 4 PM Update... Warm front has lifted north of our area, though a sea breeze boundary lingers along east coastal MA. Surface dewpoints have climbed into the low to mid 70s. With the partial clearing that has occurred across much of the area, insolation is pushing temps into the low to mid 80s. East coastal MA may still make a run to around 80 if the winds shift to the SSW there late today. With the increased sunshine and higher dewpoints, SB Cape values have climbed to 1500-3000 J/kg per the SPC Mesoanalysis page. The weak frontal boundary approaching from the west has prompted an area of broken line of convection, from the NH/VT line SW through the ALY area, with a few cells ahead of and behind the broken line. The main risk for thunderstorms in our area will run through early this evening, and by 9-10 pm we should see diminishing intensity and coverage of convection. Still looking at the potential for a few strong to severe storms, especially across the interior, with damaging winds, small hail and locally heavy downpours being the main threat. Then for later tonight, expecting mainly dry conditions. Following the weak frontal boundary, wind shift to west should lead to a generally partly cloudy to mostly clear skies tonight across most of the area, but mostly cloudy skies are likely near the South Coast and Cape Cod/Islands. It will be a mild and muggy night with lows in the mid 60s to around 70. Areas of fog re-develop overnight, there is a chance a Dense Fog Advisory may be needed for part of our area once again late tonight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Thursday... Areas of fog should dissipate early across the interior, however along the south coast, Cape and Islands fog should lifting/dissipate by midday. The weak surface trough/boundary moves offshore during the morning, followed by drier air aloft. Looking at CAMs and model soundings, we could see diurnal CAPE values up to ~1000 J/kg in a tall skinny CAPE profile, and models show a weak short wave moving through the area during the day. Going with a slight chance pop for showers across the interior, and an isolated t-storm is possible. But mainly dry weather for the day, and precip is not a lock. If GFS is correct, subsidence will rule and cap/prevent convection. Expecting mostly sunny skies for much of the day, with highs in the mid and upper 80s. Somewhat less warm along the south coast, Cape and Islands, with highs in the upper 70s to low 80s. Local sea breeze development is likely. Thursday Night... Expecting a dry night with SW flow prevailing. Areas of fog develop once again in the vicinity of the south coast, Cape and Islands. Mostly clear but muggy, with lows 65 to 70. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Big Picture... Upper flow is in transition this weekend and early next week. Upper ridge builds over the Rockies with 590 Dm contours reaching Canada by Sunday. Shortwave is nudged east by that ridge, digging into a deeper trough as it moves across the Northeast USA early next week. Upper contours will be above normal, about 588 Dm, Friday and the weekend. Values then diminish to the upper 570s and around 580 Dm early next week as the shortwave trough moves across. That is near normal for mid-July. Expect above normal temps through Saturday, then trending to near normal early next week. All models agree on precip occurring Friday and Saturday afternoons, likely from afternoon/evening showers. Models agree on rain Sunday as a cold front moves Southern New England. Then showers each day through next Wednesday. Good agreement among forecast mass fields through Saturday night. Then as the shortwave trough moves overhead, all models agree on the shortwave moving through but disagree on how it moves through. High confidence Thursday through Saturday, then moderate confidence Sunday through Wednesday. Details... Cold front in the St Lawrence Valley Friday slowly moves south into Northern New England, then slows as the upper trough moves overhead. As the upper trough moves through it will push the front offshore. Expect showers and a few thunderstorms each afternoon/evening, with more extensive showers/storms Saturday night through Sunday. PW values remain high for most of the period..near 2 inches through the weekend, lowering briefly Monday, then 1.5 to 2 inches Tuesday/Wednesday. Look for potential of local downpours each day, with a chance of poor drainage flooding. Instability parameters remain at least partially favorable through the long term period. CAPEs at 1000-1500 J/Kg Friday-Saturday, but not much Sunday-Monday. Lifted Index values at minus 2 to minus 5 Friday-Saturday, then rise above 0 on GFS but remain below zero on the ECMWF Sunday-Monday, then below zero all models Tuesday- Wednesday. Expect showers each day with potential thunderstorms most days in the period. Mixed layers reach 800-mb Friday and again Tuesday-Wednesday. Layers reach somewhere below 850-mb Saturday through Monday. Based on the forecast temps at these levels, expect max sfc temps around 90 Friday, then 80s Saturday and around 80 Sunday-Monday, then trending through the 80s Tuesday-Wednesday. Dew points 68 to 73 Friday through Sunday, then in the 60s Monday through Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Through 00Z: Moderate confidence. Across the interior, mix of VFR/MVFR CIGs in diurnal cumulus, with SCT SHRA/TSRA moving through the area generally 21Z to 01Z from W to E. For eastern terminals excluding the south coast, IFR/MVFR CIGs improve to VFR/MVFR CIGs prior to 00Z, with SHRA/TSRA threat generally 23Z to 02Z. For south coastal MA & RI/Cape/Islands, IFR/LIFR CIGs/VSBYs in areas of fog redevelop. Tonight: Moderate confidence. SHRA/TSRA potential across eastern MA and RI thru 01-02Z, with storms diminishing as they move east. Otherwise VFR to start away from the south coast, Cape and Islands, then potential for developing MVFR CIGs/VSBYS in stratus and patchy fog. MVFR-LIFR fog/stratus should redevelop across Cape Cod and the Islands, as well as the south coast. Winds turn light W/SW. Thursday: High confidence. Areas of MVFR/IFR in fog to start, then improving to VFR for most of the area. Along south coast including PVD east to the Cape/Islands, IFR/MVFR CIGs/VSBYs to start in areas of fog, then gradually improving to VFR by midday. Isolated SHRA possible in the interior, a TSRA is possible. Thursday Night: High confidence. VFR for much of the area. Along south coastal RI/MA and the Cape/Islands, renewed stratus and fog with IFR/LIFR conditions. KBOS TAF...Moderate confidence. MVFR CIGs/VSBYs improve somewhat thru 21Z, then MVFR CIGs with the VCTS 23Z-01Z. Possible MVFR CIGs/VSBYs tonight in stratus/fog, then improving to VFR Thu am. Sea breeze development likely on Thu. KBDL TAF...Moderate confidence. Main window for SHRA/TSRA threat is 21Z to 01Z. Mainly VFR, with MVFR CIGs 08Z-12Z tonight. MVFR vsby in fog also possible late tonight. Outlook /Friday through Monday/... Friday: VFR. Slight chance SHRA. Friday Night: VFR. Chance SHRA. Saturday: Mainly VFR, with areas MVFR possible. SHRA likely, chance TSRA. Saturday Night: Mainly MVFR, with local IFR possible. SHRA likely, chance TSRA. Sunday: Mainly MVFR, with local IFR possible. SHRA likely, slight chance TSRA. Sunday Night: Mainly VFR, with areas IFR possible. Chance SHRA, isolated TSRA. Monday: Mainly VFR, with local IFR possible. Chance SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Tonight through Thursday: High confidence. S/SW winds become WSW/W late tonight, speeds 10 kt or less. Seas 2-3 ft. Weakening thunderstorms thru midnight, then re-development or continuation of fog with vsbys 1 mile or less. Winds then return back to SW around 10 kt for Thursday with seas 2-3 ft. Areas of fog may linger during the morning. Thursday Night: High confidence. SW wind 10 to 15 kts, with seas 2 to 4 feet. Renewed areas of fog developing, with visibility locally below 1 mile. /Outlook /Friday through Monday/... Friday: Winds less than 25 kt. Areas of seas approaching 5 ft. Friday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Saturday: Winds less than 25 kt. Areas of seas approaching 5 ft. Rain showers likely, isolated thunderstorms. Saturday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Rain showers likely, slight chance of thunderstorms. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Rain showers likely, isolated thunderstorms. Sunday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Monday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/NMB NEAR TERM...NMB SHORT TERM...NMB LONG TERM...WTB AVIATION...WTB/NMB MARINE...WTB/NMB
Hazardous weather outlook, Jul 14, 4:33 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Wed Jul 14 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-152045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-152045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 14, 4:46 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 446 PM EDT Wed Jul 14 2021 MAZ003-004-010-142130- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 446 PM EDT Wed Jul 14 2021 ...STRONG THUNDERSTORMS DEVELOPING... At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near Pelham, or 9 miles east of Amherst, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will accompany this storm. Locations impacted include... Gardner, Holden, Belchertown, Ware, Templeton, Rutland, Westminster, Barre, Paxton, North Brookfield, Hubbardston, West Brookfield, Princeton, Hardwick, Oakham, Shutesbury, Phillipston, Pelham, Petersham and New Braintree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4224 7234 4241 7245 4260 7200 4236 7186 TIME...MOT...LOC 2046Z 246DEG 17KT 4236 7232 BTR
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:32 AM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Middlesex, Nantucket and 4 more | 9 hr |
| Jul 14, 3:36 AM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 39 min |
| Jul 14, 4:15 AM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 45 min |
| Jul 14, 4:53 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 52 min |
| Jul 14, 5:30 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 45 min |
| Jul 14, 6:05 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 40 min |
| Jul 14, 6:38 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 52 min |
| Jul 14, 7:16 PM EDT | Flash Flood Warning | BOX | Hampshire | 53 min |
| Jul 14, 7:31 PM EDT | Special Weather Statement | BOX | Worcester | 44 min |
| Jul 14, 7:33 PM EDT | Special Weather Statement | BOX | Hampden | 42 min |
| Jul 14, 7:46 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 26 min |
| Jul 14, 4:37 AM EDT | Special Weather Statement | BOX | 38 min | |
| Jul 14, 5:46 AM EDT | Special Weather Statement | BOX | 44 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.